High Wind, Swisher
- When
- November 26, 12:30 PM CST to 4:00 PM CST
- Where
- Swisher forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
A strong upper level low strengthened over Arizona during the day on the 26th. At the same time, surface cyclogenesis significantly strengthened near the Oklahoma Panhandle/Kansas State line.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong upper level low strengthened over Arizona during the day on the 26th. At the same time, surface cyclogenesis significantly strengthened near the Oklahoma Panhandle/Kansas State line. Two distinct corridors of high winds developed during the afternoon hours. One of these was closer to the center of the low pressure system in the extreme southern Texas Panhandle into the northern South Plains. The second extended out of southeastern New Mexico into the Permian Basin and southern South Plains. The northernmost corridor of high winds was associated with several sustained winds at 40 mph or greater while the southernmost area did not experience this. The central South Plains saw a relative weakness in winds between these two areas and did not record any high winds.
High wind gusts below are from the Texas Tech University West Texas mesonet:
64 mph at Hart (Castro County), 64 mph at Earth (Lamb County), 63 mph at Dimmitt (Castro County), 63 mph at Vigo Park (Swisher County), 62 mph at Lesley (Hall County), 61 mph at Denver City (Yoakum County), 60 mph at O'Donnell (Lynn County), 60 mph at Happy (Swisher County), 60 mph at Olton (Lamb County), 60 mph at Turkey (Hall County), 60 mph at Muleshoe (Bailey County), 60 mph at Silverton (Briscoe County), 59 mph at Friona (Parmer County), 58 mph at Tulia (Swisher County), and 58 mph at South Plains (Floyd County).
Additionally, sustained winds of 40 mph or greater were observed at the following sites:
44 mph at Amherst (Lamb County), 44 mph at Caprock Canyons State Park (Briscoe County), and 43 mph at Aiken (Hale County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 26, 11:27 AM CST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1127 AM CST Tue Nov 26 2019 .AVIATION... It's going to be a bit windy for the rest of the afternoon. A weak wind shift recently occurred at KLBB shifting winds more to the northwest. However, winds will quickly come back to the west within the next hour or so. It remains nebulous on how much in the way of visby restrictions we will observe today due to BLDU. However, MVFR is the most likely scenario given the expected wind speeds. As surface wind speeds decrease this evening, a period of LLWS will occur as winds just off the surface will still be strong. && PREV DISCUSSION... /issued 358 AM CST Tue Nov 26 2019/ DISCUSSION... Windy continues to be the expected theme for today. The upper low over northern AZ has started to attain its expected negative tilt with the tilt becoming more pronounced as it progresses eastward through the morning. Winds will begin to pick up by mid to late morning as the surface low develops over the OK Panhandle/southwestern KS and will continue to increase into the afternoon. There is still a little uncertainty on how high wind speeds will max out as there is the potential for cloud cover into the afternoon. The NAM picks up on cloud cover the best and as a result has lower, sub-warning wind speeds. The HRRR, to a lesser extent, also picks up on cloud cover and has lower wind speeds. Other models such as the GFS downplay cloud cover. The GFS is also the most bullish with wind speeds with GFS MOS showing 40kts sustained winds for Lubbock, 37kts at Plainview, and 38kts at Childress. While 40kts sustained my certainly be possible across the central and northern TX Panhandle close to the surface low, that appears to be a little overdone for this far south. One of the main factors that will be driving winds will be winds from H700 transferring to the surface by use of the adiabatic slide which is cloud cover dependent. Cloud cover aside, all other aspects for making high winds are in place and as such warrants continuation of the High Wind Warning and the Wind Advisory. Winds will begin letting down after sunset becoming 10kts or less by Wednesday morning. Cloud cover will begin to increase Wednesday morning as Pacific moisture is transported northeastward. The onset of rain will probably hold off till late afternoon/evening Wednesday and persist through the night into Thursday morning. Models continue to warm low temps for Thursday morning with lows now forecasted at 27 or warmer. While the threat for freezing rain does still exist it looks to be lesser of an impact than several forecast cycles ago when temps were much cooler. The bulk of accumulating freezing rain should be concentrated across our northwestern counties where temps will be in the mid 20s. Across the Caprock elevated bridges and items will be the most likely candidates to experience accumulating ice. Caution will be needed when traveling Thursday morning. Any ice accumulations should begin melting by mid to late morning as temps warm. Some snow may be possible as well across our northwestern counties, though accumulations will be limited from a trace to most likely a half inch. Rain will move out of the FA by late Thursday afternoon/evening. Longwave ridging will set up and dominate the eastern CONUS by late week as a trough/low digs across the western CONUS. The upper low will make its way eastward Friday into Saturday. This low should be mostly dry for the region as we are dry slotted, though breezy conditions may exist as the low begins lifting northeastward and passing to our north. && .LUB WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM CST this evening for TXZ037>044. High Wind Warning until 6 PM CST this evening for TXZ021>036. && 01
Hazardous Weather Outlook National Weather Service Lubbock TX 408 AM CST Tue Nov 26 2019 TXZ021>044-271015- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 408 AM CST Tue Nov 26 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight A High Wind Warning is in effect from 11am through 6pm for all of the southern TX Panhandle and parts of the South and Rolling Plains. A Wind Advisory is in effect for the far southern South Plains and southern Rolling Plains. Strong west winds are expected this afternoon. Wind speeds of 35 to 45 mph and winds gusts in excess of 65 can be expected in the Warning area. Wind speeds of 30 to 35 mph with gusts to 50 can be expected in the Advisory area. Blowing dust, reducing visibility to near zero at times, can be expected on the Caprock. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A wintry mix of rain, freezing rain, and snow is possible Wednesday night through early Thursday morning.
The national radar mosaic for the moment the first event began.
11 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, November 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863867, 863868, 863869, 863870, 863878, 863871, 863873, 863874, 863875, 863876, 863877.